Publications > Artigos em Revistas Internacionais

Numerical optimization of low eigenvalues of the Dirichlet and Neumann Laplacians

Antunes, Pedro R. S.; Freitas, Pedro

Journal of Optimization Theory and Applications, 154 (2012), 235-257

We perform a numerical optimization of the first ten nontrivial eigenvalues of the Neumann Laplacian for planar Euclidean domains. The optimization procedure is done via a gradient method, while the computation of the eigenvalues themselves is done by means of an efficient meshless numerical method which allows for the computation of the eigenvalues for large numbers of domains within a reasonable time frame. The Dirichlet problem, previously studied by Oudet using a different numerical method, is also studied and we obtain similar (but improved) results for a larger number of eigenvalues. These results reveal an underlying structure to the optimizers regarding symmetry and connectedness, for instance, but also show that there are exceptions to these preventing general results from holding.